Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 18, NWS Bismarck, ND

June 12, 200810 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jun 12, 2008, 2:47 AM MDT for 10 counties in North Dakota. It took effect at Jun 12, 2008, 11:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 12, 2008, 2:47 AM MDT (08:47 UTC)
In effect from
Jun 12, 2008, 11:00 AM MDT
Expired
Jun 12, 2008, 7:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 167 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 120847
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
347 AM CDT THU JUN 12 2008

...GUSTY WINDS OVER PORTIONS OF WESTERN AND SOUTHWESTERN NORTH
DAKOTA LATE THIS MORNING THROUGH EARLY EVENING...

.SUSTAINED SOUTHWESTERLY WINDS OF 30 MPH WITH GUSTS TO 40 MPH WILL
DEVELOP LATE THURSDAY MORNING AND CONTINUE THROUGH EARLY THURSDAY
EVENING. ALTHOUGH WINDS WILL DIMINISH BELOW ADVISORY CRITERIA
EARLY THIS EVENING...EXPECT A SHIFT TO THE WEST AT 15 TO 25 MPH
FOR THE REMAINDER OF THURSDAY NIGHT. IN ADDITION TO THE GUSTY
WINDS TODAY...MOTORISTS CAN EXPECT SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS...POSSIBLY REDUCING VISIBILITY AT TIMES AND MAKING
DRIVING DIFFICULT.

MOTORISTS ARE URGED TO SLOW DOWN...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

NDZ017-018-031>033-040>045-121700-
/O.NEW.KBIS.WI.Y.0018.080612T1700Z-080613T0100Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEACH...
MEDORA...DICKINSON...MARMARTH...MOTT...ELGIN...BOWMAN...
HETTINGER...FORT YATES
347 AM CDT THU JUN 12 2008 /247 AM MDT THU JUN 12 2008/

...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING. 

.SUSTAINED SOUTHWESTERLY WINDS OF 30 MPH WITH GUSTS TO 40 MPH WILL
DEVELOP LATE THURSDAY MORNING AND CONTINUE THROUGH EARLY THURSDAY
EVENING. ALTHOUGH WINDS WILL DIMINISH BELOW ADVISORY CRITERIA
EARLY THIS EVENING...EXPECT A SHIFT TO THE WEST AT 15 TO 25 MPH
FOR THE REMAINDER OF THURSDAY NIGHT. IN ADDITION TO THE GUSTY
WINDS TODAY...MOTORISTS CAN EXPECT SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS...POSSIBLY REDUCING VISIBILITY AT TIMES AND MAKING
DRIVING DIFFICULT.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

KS
2 follow-up statements
000 
WWUS73 KBIS 121552
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1052 AM CDT THU JUN 12 2008

...A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF WESTERN AND
SOUTH CENTRAL NORTH DAKOTA THROUGH EARLY EVENING...

.SUSTAINED WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 50
MPH CAN BE EXPECTED IN SOUTHWEST AND FAR SOUTH CENTRAL NORTH
DAKOTA THIS AFTERNOON AND EARLY EVENING. ALTHOUGH THE WINDS WILL
DIMINISH BELOW ADVISORY CRITERIA THIS EVENING...GUSTY WINDS WILL
CONTINUE THROUGH FRIDAY MORNING.

MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES... ARE
URGED TO USE CAUTION. 

NDZ017-018-031>033-040>045-130000-
/O.CON.KBIS.WI.Y.0018.080612T1700Z-080613T0100Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEACH...
MEDORA...DICKINSON...MARMARTH...MOTT...ELGIN...BOWMAN...
HETTINGER...FORT YATES
1052 AM CDT THU JUN 12 2008 /952 AM MDT THU JUN 12 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING. 

.SUSTAINED WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 50
MPH CAN BE EXPECTED THIS AFTERNOON AND EVENING. THE WINDS WILL
DIMINISH BELOW ADVISORY CRITERIA THIS EVENING...BUT GUSTY WINDS
WILL CONTINUE THROUGH FRIDAY MORNING.

A WIND ADVISORY MEANS THAT STRONG WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE CAUTION.

$$
000 
WWUS73 KBIS 122044
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
344 PM CDT THU JUN 12 2008

...A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF WESTERN AND SOUTH
CENTRAL NORTH DAKOTA THROUGH EARLY EVENING...

.SUSTAINED WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45
MPH CAN BE EXPECTED IN SOUTHWEST AND FAR SOUTH CENTRAL NORTH
DAKOTA EARLY THIS EVENING. ALTHOUGH THE WINDS WILL DIMINISH BELOW
WIND ADVISORY CRITERIA BY LATE EVENING...GUSTY WEST WINDS OF 15 TO
30 MPH WILL CONTINUE THROUGH FRIDAY.

MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES... ARE
URGED TO USE CAUTION.

NDZ017-018-031>033-040>045-130100-
/O.CON.KBIS.WI.Y.0018.000000T0000Z-080613T0100Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEACH...
MEDORA...DICKINSON...MARMARTH...MOTT...ELGIN...BOWMAN...
HETTINGER...FORT YATES
344 PM CDT THU JUN 12 2008 /244 PM MDT THU JUN 12 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING. 

.SUSTAINED WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH
CAN BE EXPECTED EARLY EARLY EVENING. THE WINDS WILL DIMINISH BELOW
ADVISORY CRITERIA BY LATE EVENING...BUT GUSTY WEST WINDS OF 15 TO
30 MPH WILL CONTINUE THROUGH FRIDAY.

A WIND ADVISORY MEANS THAT STRONG WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jun 12, 2:12 AM MDT, 35 minutes earlier.

Area forecast discussion, Jun 12, 2:12 AM MDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
312 AM CDT THU JUN 12 2008

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
THE LATEST WATER VAPOR IMAGERY PLACES THE CENTER OF THE LARGE
CLOSED UPPER LOW OVER GLASGOW MONTANA THIS MORNING...WITH SEVERAL
SHORTWAVES PIVOTING AROUND THE LOW. THE SYSTEM IS VERTICALLY
STACKED WITH THE SFC LOW DIRECTLY UNDERNEATH THE UPPER LOW. MOST
OF OUR CWA IS IN THE DRY SLOT FOR THE MOMENT AND THAT HAS LEAD TO
SOME AREAS OF STRATUS AND PATCHY FOG DEVELOPMENT. HOWEVER...MORE
SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE
THROUGH FRIDAY AS A COMBINATION OF THE AFOREMENTIONED SHORTWAVES
AND A PAIR OF H3 JET STREAKS PINWHEEL AROUND THE UPPER LOW AND
MOVE INTO NORTH DAKOTA.

THE FIRST JET STREAK (60KT) AND THE WEAKER OF THE TWO WAS SEEN
OVER NORTHERN WYOMING. THIS WILL MOVE OVER SOUTH CENTRAL NORTH
DAKOTA DURING THE MORNING HOURS WITH ENOUGH VERTICAL MOTION FOR
MENTION OF ISOLATED SHOWERS. LATEST REGIONAL RADAR BEGINNING TO
SHOW SOME INCREASE IN REFLECTIVITY UPSTREAM. THE SECOND (80KT) JET
STREAK WAS OVER SOUTHERN SASKATCHEWAN. THE NAM AND GFS ARE IN
AGREEMENT THAT THE NOSE OF THIS JET WILL MOVE INTO OUR WESTERN
ZONES BY LATE MORNING...AND ADVANCE EAST THIS EVENING/TONIGHT.
THUS WILL CARRY NUMEROUS SHOWERS WEST AND ISOLATED EAST DURING THE
MORNING...WITH AN INCREASING WORDING THREAT IN THE ZONES FOR OUR
CENTRAL AND EASTERN ZONES (SCATTERED SHOWERS/ISOLATED TSTMS) THROUGH
TONIGHT AS THE VERTICAL MOTION FIELD INCREASES AND THE SFC/UPPER
LOW MOVE THROUGH.

WINDS WILL INCREASE TODAY AS WELL. STRONGEST WINDS WILL BE IN THE
WEST AND SOUTHWEST WITH SUSTAINED SOUTHWESTERLY WINDS OF AROUND 30
MPH WITH GUSTS TO 40 MPH. THUS HAVE ISSUED A WIND ADVISORY FROM 17Z-
01Z FOR PORTIONS OF OUR WESTERN AND SOUTHWESTERN CWA. PLEASE REFER TO
BISNPWBIS FOR FURTHER DETAILS. THE REST OF THE CWA WILL BE BREEZY
WITH 15 TO 30 MPH EXPECTED THIS AFT/EVE. AS THE SFC/UPPER LOW PASS
THROUGH TONIGHT...WINDS WILL REMAIN BREEZY AND SHIFT TO THE WEST AND
NORTHWEST. ON FRIDAY EXPECT WEST/NORTHWEST WINDS IN THE 20 TO 30 MPH
RANGE OVER THE CWA. ADDITIONAL SHORTWAVES AND ENOUGH MOISTURE ON THE
BACK SIDE OF THE LOW TO GENERATE ISOLATED SHOWERS THROUGH THE
EVENING HOURS. THE FORECAST AREA WILL LOSE THE SHOWER THREAT FRIDAY
NIGHT AS THE CLOSED UPPER LOW MOVES JUST SOUTH OF HUDSON BAY BY 06Z
SAT.

ON SATURDAY...A SHORTWAVE TROUGH OVER ALBERTA WITH AN ASSOCIATED
SFC COLD FRONT WILL EDGE CLOSER TO NORTHERN NORTH DAKOTA DURING
THE DAY. THE WEAK COLD FRONT WILL MOVE INTO THE NORTHERN THIRD OF
THE STATE BY 00Z SUN. THIS WILL ALLOW A NICE WARM UP SOUTH OF THE
FRONT WITH HIGHS RISING INTO THE 70S TO NEAR 80 DEGREES.
HOWEVER...WILL ALSO MAINTAIN A SLIGHT CHC OF THUNDERSTORMS OVER
THE NORTHERN AND CENTRAL CWA WITH THE CLOSE PROXIMITY OF THE FRONT
AND LIS OF -2C TO -4C SATURDAY AFT/EVE. THIS ESSENTIALLY RUNS
ALONG AND EAST OF A LINE FROM FROM WILLISTON TO BISMARCK TO LINTON.

.LONG TERM...SUNDAY THROUGH THURSDAY...
MINIMAL CHANGES TO PREVIOUS GRIDS THIS MORNING. WE BEGIN THE DAY 4-5
PERIOD IN A SLIGHT NORTHWEST FLOW. SHORTWAVE TROUGH ROTATING AROUND
A HUDSON BAY LOW SLIDES ACROSS SOUTHERN SASKATCHEWAN ON SUNDAY THEN
DROPS SOUTHEAST ACROSS NORTHEAST NORTH DAKOTA SUNDAY NIGHT. MID
LEVEL MOISTURE IS PRETTY SCARCE ACROSS THE SOUTH...BUT IN THE NORTH
THERE MAY BE ENOUGH FOR A SCATTERED SHOWER OR THUNDERSHOWER DURING
THE AFTERNOON/EVENING HOURS. WILL STICK WITH MINIMAL POPS AND NOT
MENTION PRECIP AS PER PREVIOUS FORECAST...BUT WILL NEED TO MONITOR
FOR POSSIBLE MENTION OF SOME POPS AS WE GET CLOSER TO THE WEEKEND.

ON MONDAY...UPPER RIDGING BEGINS OVER THE REGION...AHEAD OF AN UPPER
LOW OVER THE EASTERN PACIFIC. ALTHOUGH AN ISOLATED SHOWER OR
THUNDERSHOWER CANT BE RULED OUT ENTIRELY ACROSS THE NORTHEAST ON
MONDAY...EXPECT MAINLY DRY CONDITIONS. TEMPERATURES SHOULD BE A
COUPLE DEGREES WARMER THAN SUNDAY...WITH READING GENERALLY IN THE
UPPER 60S TO MID 70S EACH DAY.

LATE IN THE EXTENDED PERIOD...UPPER RIDGING STRENGTHENS OVER THE
RIDGING WITH AN INCREASING RETURN FLOW. THIS SHOULD PUSH
TEMPERATURES TO NEAR OR SLIGHTLY ABOVE NORMALS FOR THIS TIME OF
YEAR. BY THE END OF THE EXTENDED PERIOD...BOTH GFS AND ECMWF SWING
THE EASTERN PACIFIC LOW INTO THE NORTHERN ROCKIES. THUNDERSTORM
CHANCES WILL BE IN THE INCREASE BY LATE IN THE WORK WEEK.

&&

.AVIATION...
SURFACE LOW CURRENTLY SITUATED OVER NORTHERN NORTH DAKOTA WITH UPPER
LOW OVER NORTHEAST MONTANA. DRY AIR WRAPPING AROUND BASE OF THE
UPPER LOW HAS PRODUCED CLEARING OVER THE SOUTHERN HALF OF THE CWA.
AREAS OF MVFR-IFR CLOUDINESS REMAIN AROUND ISN-MOT. WITH THE CURRENT
RAINFALL WILL NEED TO MONITOR FOR POSSIBLE FOG DEVELOPMENT IN CLEAR
AREAS. CURRENTLY NOTHING INDICATED ON SATELLITE FOG IMAGE BUT
TEMPERATURE DEWPOINT SPREADS ARE PRETTY CLOSE. DURING THE DAY TODAY
PRECIPITATION OVER EASTERN MONTANA WILL PROGRESS EASTWARD INTO NORTH
DAKOTA. IN ADDITION...AREAS OF CLEAR SKIES THIS MORNING IN CENTRAL
NORTH DAKOTA WILL SEE SHOWER/THUNDERSHOWER CHANCES INCREASE AS AN
UPPER JET MOVES INTO THE REGION. WINDS WILL ALSO BE A PROBLEM TODAY
WITH ADVISORY CRITERIA WINDS DEVELOPING IN THE WEST CENTRAL THROUGH
FAR SOUTH CENTRAL...INCLUDING DIK. REMAINDER OF THE TAF SITES WILL
SEE SEE BREEZY CONDITIONS. SHOWER/THUNDERSTORM ACTIVITY WILL
DIMINISH THIS EVENING...BUT WILL NOT DISSIPATE ENTIRELY AS THE UPPER
LOW TRACKS EAST ALONG THE INTERNATIONAL BORDER.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM
MDT/ THIS EVENING FOR NDZ017-018-031>033-040>045. PLEASE REFER TO
BISNPWBIS FOR FURTHER DETAILS.

&&

KS/TWH
Hazardous weather outlook, Jun 11, 5:44 PM MDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
644 PM CDT WED JUN 11 2008

NDZ001-009-010-017>021-031>037-040>048-050-051-122345-
DIVIDE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
644 PM CDT WED JUN 11 2008 /544 PM MDT WED JUN 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL
DEVELOP THURSDAY THROUGH FRIDAY AS AN UPPER LEVEL LOW PRESSURE
MOVES ACROSS NORTH DAKOTA

.SPOTTER INFORMATION STATEMENT...

NDZ002>005-011>013-022-023-025-122345-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-SHERIDAN-
WELLS-FOSTER-
644 PM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TODAY WITH SOME
WITH LOCALLY HEAVY DOWNPOURS. SHOWERS AND THUNDERSTORMS WILL TAPER
OFF TOWARD EVENING...BEGINNING FIRST IN SOUTHWEST NORTH DAKOTA AND
MOVING NORTHEAST OVERNIGHT. THE RESULT WILL BE FOR A DECREASE OF
SHOWER ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL
DEVELOP THURSDAY THROUGH FRIDAY AS AN UPPER LEVEL LOW PRESSURE
MOVES ACROSS NORTH DAKOTA
.SPOTTER INFORMATION STATEMENT...

WITH THE HEAVY RAINFALL...IF ANY FLOODING OR HEAVY RAIN IS
OBSERVED...PLEASE CONTACT THE NATIONAL WEATHER SERVICE WITH YOUR
REPORT.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:59 PM MDTSevere Thunderstorm WarningBISBottineau, Rolette61 min

Nearby

Wind Advisories in North Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.